Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
long term pain management questions
avatar
timbhmaxx22 posted:
I realize that this may not be the best forum for me to ask about this, so if not could you please send me another place to ask about this problem?

[br>I have a question about pain management, i have had a double knee replacement due to a motorcycle crash two years ago, and since then my doctors have had me on some really strong pain medication.(methadone) (85mgs) a day, and i will probably be on this for a very long time. then my doctor did an EKG on me and said that it was to keep track of the QT interval, what ever that is, after i read up on it some i found out that in very large doses such as 200-300 mgs a day that it causes a delay in the QT interval, so i have become so worried that the longer i take the medication the worse this will get until i collapse. and this anxiety has become so bad that i can not have a normal day without at least one, so i am in a sticky spot now. if i don't take it i will not only have intense pain but probably withdrawal symptoms because of how long i have been on it. and if i do take it i go into a panic attack that i am doomed to collapse any minute.

so how do i find out if the long term side effects of taking methadone for several years would cause side-effects so sever that it makes the idea of staying on the medication a risk to my underlying health most importantly the vital organs heart, liver, kidneys? and however it turns out how do i get over this anxiety about taking the medication that i have convened myself is slowly killing me by causing heart problems?

thank you for your time.

--
Thanks, Tim H.
Reply
 
avatar
annette030 responded:
I would sit down with the doctor who prescribed this medicine and discuss your concerns with him.

I am also on methadone, but only a total of 20 mg. per day. I read up on the literature available, and found that the QT interval prolongation can happen with any dose per one study, and in several other studies 60 mg. a day seemed to be the limit for this rare side effect. I discussed it with a PM doctor during a consultation and he was not concerned at my dose, and said that I could have an EKG once a year if it made me feel better. I had been on it a year or so at that point and was having some surgery anyhow, so I had an EKG which was perfectly normal.

I found no long term side effects as far as organs were concerned (liver, kidneys, heart), just this rare electrical booboo in the QT segment. Other meds also cause this problem, so I would be careful about mixing methadone with meds that also cause QT problems.

Withdrawal symptoms should not be a problem if you taper off very slowly, but of course, the original pain may well come back. TALK to your doctor, let him know that you are anxious, and deal with it. I would NOT mix benzos (certain meds for anxiety) with the methadone, they are a bad mix. Cognitive therapy may also help with anxiety, it works well as long as you keep doing it.

Good luck to you.

Take care, Annette
 
avatar
David Maine, MD responded:
Tim,

Thank you for your post. Methadone has been looked at extensively and now there are prescribing practice guidelines to minimize risk with using the drug. The risk of QT prolongation is real and increases with higher doses. Periodic EKGs to monitor QT interval and education on medication that can interact and heighten this risk is typically all that is needed to make this a safe treatment option. I would sit down with your doctor and discuss all of these concerns. Hopefully through this you can be reassured. You should address what is underlying the panic attacks and then hopefully the panic attacks will subside. Good luck.


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

want to know if anyone has gone threw the pain im having
got a bulgin disc between c5 c6 pain goes form my neck all down my spain threw my back... the lower part of my back is swollen.... have ... More
Was this Helpful?
2 of 13 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.